Case Report: Dupilumab-associated ulcerative colitis: elucidating the pathomechanistic link between Th2 blockade and Th17 polarized intestinal inflammation

Read full text
Authors: Fanghui Fu, Qing Zhao, Lei Ma, Aili Wang, Zhe Wang, X-Z Xu
Cited by: 1
References: 14

Abstract

While dupilumab is highly effective in managing moderate-to-severe atopic dermatitis (AD) through targeted IL-4/IL-13 receptor antagonism, its broader immunomodulatory effects warrant careful clinical scrutiny. We report the case of a 63-year-old male who developed ulcerative colitis (UC) following dupilumab therapy. Although his cutaneous condition improved rapidly, the patient developed acute gastrointestinal distress, including hematochezia and tenesmus, within three months of initiating therapy. Subsequent colonoscopy and histopathological analyses confirmed the diagnosis of UC. Discontinuation of dupilumab was followed by a robust clinical and endoscopic remission. Longitudinal immunohistochemical profiling of the colonic mucosa demonstrated elevated IL-17 and suppressed IL-4 expression during active colitis, which normalized upon clinical recovery. These findings offer hypothesis-generating evidence indicative of a localized Th2-to-Th17 immune shift. Although inherently limited as a single-patient report, this case underscores the critical necessity for multidisciplinary vigilance regarding paradoxical Th17-driven inflammation in patients undergoing IL-4Rα blockade.

Fields of Study & Subjects

Dermatology and Skin Diseases Psoriasis: Treatment and Pathogenesis Inflammatory Bowel Disease

Publication details

Journal / source
Frontiers in Immunology
Publisher
Frontiers Media SA
Volume
17
Pages
1875748–1875748
Publication date
8 July 2026
Language
EN